Alert archive / Alabama / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 179, NWS Mobile, AL

July 17, 2006Conecuh County, Monroe County, Alabama

NWS Mobile, AL issued this severe thunderstorm warning at Jul 17, 2006, 3:47 PM CDT for Conecuh County, Monroe County, Alabama. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 17, 2006, 3:47 PM CDT (20:47 UTC)
Expired
Jul 17, 2006, 4:30 PM CDT
In force
43 min
Issued by
NWS Mobile, AL
Area
Counties, with a storm outline in the text

Counties Conecuh County, AL, Monroe County, AL

The radar

The Mobile radar (KMOB), 122 km from the middle of the area, began a volume at 20:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 8.8 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2006-07-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1358 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2006-07-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1358 J/kg
Mixed-layer CIN
-67 J/kg
Mixed-layer LCL
1115 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMOB 172047
SVRMOB
ALC035-099-172130-
/O.NEW.KMOB.SV.W.0179.060717T2047Z-060717T2130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MOBILE AL
347 PM CDT MON JUL 17 2006

THE NATIONAL WEATHER SERVICE IN MOBILE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...

  CONECUH COUNTY IN SOUTH CENTRAL ALABAMA
  MONROE COUNTY IN SOUTH CENTRAL ALABAMA

* UNTIL 430 PM CDT

* AT 345 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  REPTON...OR ABOUT 11 MILES SOUTHEAST OF MONROEVILLE...AND MOVING
  NORTHWEST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  DREWRY BY 400 PM CDT
  EXCEL BY 410 PM CDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE FOR
DAMAGING WINDS...LARGE HAIL...AND DEADLY CLOUD TO GROUND LIGHTNING.
TAKE COVER IN A STURDY SHELTER UNTIL THE STORM HAS PASSED.

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 3130 8722 3142 8715 3151 8726 3138 8743

$$
1 follow-up statement
000 
WWUS54 KMOB 172113
SVSMOB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
412 PM CDT MON JUL 17 2006

ALC035-099-172130-
/O.CON.KMOB.SV.W.0179.000000T0000Z-060717T2130Z/
CONECUH AL-MONROE AL-
412 PM CDT MON JUL 17 2006

...A SEVERE THUNDERSTORM WARNING CONTINUES UNTIL 430 PM CDT FOR SOUTH
CENTRAL MONROE AND WEST CENTRAL CONECUH COUNTIES...

AT 407 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR REPTON...OR ABOUT 9 
MILES SOUTH OF MONROEVILLE...AND WAS MOVING NORTHWEST AT 5 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  EXCEL AND DREWRY BY 420 PM CDT

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 3132 8724 3142 8715 3151 8726 3138 8742

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 17, 3:09 PM CDT, 38 minutes earlier.

Area forecast discussion, Jul 17, 3:09 PM CDT, 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
309 PM CDT MON JUL 17 2006

.SHORT TERM (TONIGHT AND TUESDAY)...NOT SEEING A GREAT DEAL OF
CHANGE. FORECAST AREA REMAINS ON THE OUTER PERIPHERY OF A MID LEVEL
UPPER RIDGE THAT EXTENDS FROM THE SOUTHWEST UNITED STATES...EASTWARD
INTO THE MID MISSISSIPPI RIVER VALLEY. WE EXPECT TO SEE A SERIES OF
WEAK MID LEVEL IMPULSES PASSING SOUTHWEST TO WEST OVER THE GULF
COAST...WHICH WHEN INTERACTING WITH DEEP ENVIRONMENTAL MOISTURE HELPS
SUPPORT CONVECTIVE INITIATION OF A SCATTERED VARIETY. WEAK SURFACE
TROF OVER THE SOUTH...DISSIPATES AND ANY SURFACE CONTRIBUTION TO
TUESDAYS STORMS LOOK TO COME FROM OLD AND THE PROPAGATION OF NEW
STORM OUTFLOW BOUNDARIES. WE MAY INCORPORATE A LITTLE MORE DRY AIR
ALOFT INTO THE EQUATION...WHICH WOULD SUPPORT BRIEF STRONG WIND GUSTS
FROM 35 TO 45 MPH IN STRONGER THUNDERSTORMS TUESDAY. ANY SEVERE
THUNDERSTORMS WILL BE BRIEF AND OF AN ISOLATED NATURE. STORMS WILL
ALSO BE QUITE EFFICIENT IN PRODUCING HEAVY RAINS. /10

.LONG TERM (WEDNESDAY THROUGH MONDAY)...MIGHT WANT TO HAVE AN
UMBRELLA HANDY WHEN OUT AND ABOUT. THE UPPER LEVEL RIDGE AXIS LOOKS
TO MAINTAIN ITS CHARACTER AS DISCUSSED ABOVE THROUGH FRIDAY...SETTING
UP A SIMILAR DAY TO DAY SCENARIO. WE COULD SEE SOME FLUCTUATIONS IN
DEEP LAYER MOISTURE...BUT ENOUGH LOOKS TO REMAIN IN PLACE FOR SCATTERED
THUNDERSTORMS. THE EASTERN PORTION OF THE UPPER RIDGE IS FORECAST TO
BREAK DOWN...BEING REPLACED BY A BROAD UPPER TROF INTO THE
MISSISSIPPI RIVER VALLEY BY THE WEEKEND. AS THIS OCCURS...A WEAK
SURFACE FRONT/TROF SETTLES INTO THE SOUTHERN STATES AND STALLS. THIS
KEEPS THE WINDOW OF OPPORTUNITY OPEN FOR MUCH NEEDED RAINS AS WE ARE
NOW MEASURING THE YEAR TO DATE RAINFALL DEFICITS IN FEET OVER MANY
AREAS. /10

&&

.MARINE...LIGHT SOUTHERLY FLOW WILL CONTINUE THROUGH MIDWEEK. AS
HIGH PRESSURE REBUILDS ACROSS THE MARINE AREA BY LATER IN THE WEEK AS
EAST TO SOUTHEAST WIND FLOW WILL DEVELOP. A WEAK TROUGH OF LOW
PRESSURE NEAR THE COAST WILL CONTINUE TO ENHANCE RAIN CHANCES ON
TUESDAY BEFORE DISSIPATING. SEAS GENERALLY REMAIN 2 FEET OR LESS
THROUGH THE PERIOD. /13

&&

.FIRE WEATHER...LITTLE OVERALL ENVIRONMENTAL CHANGE IS FORECAST...
WITH SCATTERED THUNDERSTORM ACTIVITY THROUGH WEDNESDAY. DAYTIME
HUMIDITIES WELL ABOVE CRITICAL THRESHOLDS. DAYTIME DISPERSION FAIR TO
AVERAGE AND POOR DURING THE NIGHT. /10

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      75  91  75  92 /  30  40  20  40
PENSACOLA   76  90  76  92 /  30  40  10  30
DESTIN      78  90  78  92 /  30  40  20  30
EVERGREEN   72  92  72  93 /  30  30  20  40
WAYNESBORO  74  94  73  94 /  30  30  20  40
CAMDEN      77  94  73  95 /  30  30  20  40

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
FL...NONE.
MS...NONE.
GM...NONE.
&&

10/13
Hazardous weather outlook, Jul 17, 5:00 AM CDT, 10 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
500 AM CDT MON JUL 17 2006

ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-181100-
BALDWIN COASTAL-BALDWIN INLAND-BUTLER-CHOCTAW-CLARKE-CONECUH-
COVINGTON-CRENSHAW-ESCAMBIA-ESCAMBIA COASTAL-ESCAMBIA INLAND-GEORGE-
GREENE-MOBILE COASTAL-MOBILE INLAND-MONROE-OKALOOSA COASTAL-
OKALOOSA INLAND-PERRY-SANTA ROSA COASTAL-SANTA ROSA INLAND-STONE-
WASHINGTON-WAYNE-WILCOX-
500 AM CDT MON JUL 17 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST ALABAMA...INLAND
SOUTHEAST MISSISSIPPI...AND THE WESTERN FLORIDA PANHANDLE.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED SHOWERS AND THUNDERSTORMS WILL REDEVELOP LATER TODAY IN
RESPONSE TO AN UPPER LEVEL DISTURBANCE OVER THE REGION. THE BEST
CHANCE FOR THUNDERSTORM DEVELOPMENT WILL BE ALONG THE IMMEDIATE
COAST STRETCHING INLAND MOSTLY OVER SOUTHERN SECTIONS OF ALABAMA AND
MISSISSIPPI AND EASTWARD OVER MUCH OF THE NORTHWEST FLORIDA.

FREQUENT CLOUD TO GROUND LIGHTNING AND ISOLATED CASES OF STRONG TO
DAMAGING WINDS WILL BE THE MAIN THREAT WITH SOME OF THE STRONGER
STORMS. LOCALLY HEAVY RAINFALL WITH ACCUMULATIONS UP TO 2 INCHES PER
HOUR WILL ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

SCATTERED THUNDERSTORMS ARE EXPECTED EACH DAY...MAINLY INLAND DURING
THE AFTERNOON AND EARLY EVENING HOURS...AND ALONG THE COAST AND
OFFSHORE WATERS OVERNIGHT AND DURING THE MORNING.

THE PROBABILITY OF SEVERE WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL MAY
BE NEEDED ONLY ON AN ISOLATED BASES...MAINLY DURING THE AFTERNOON.

In the hours before

Special weather statement, Jul 17, 12:42 PM CDT, 3 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
1242 PM CDT MON JUL 17 2006

ALZ063-171830-
LOWER MOBILE-
1242 PM CDT MON JUL 17 2006

...A STRONG THUNDERSTORM IS BEING DETECTED OVER SOUTHEAST MOBILE
COUNTY...

AT 1240 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER SOUTH ORCHARD...AND MOVING NORTHEAST AT 10 MPH.

THE THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
LAURENDINE...BELLEFONTAINE...THEODORE...MOBILE GREYHOUND PARK AND
HOLLINGERS ISLAND THROUGH 130 PM CDT.

THE PRIMARY THREATS FROM THESE STORMS WILL BE BRIEF WIND GUSTS FROM
45 TO 55 MPH...DANGEROUS CLOUD TO GROUND LIGHTNING...AND SMALL HAIL.
BRIEF STRONG WIND GUSTS COULD DOWN SMALL TREE LIMBS OR BRANCHES AND
BLOW AROUND UNSECURED SMALL OBJECTS. ALTHOUGH THESE STORMS ARE
PRESENTLY BELOW SEVERE LEVELS...WIND GUSTS FROM THESE STORMS CAN
DOWN TREES THAT HAVE EXPERIENCED WEAKENING FROM PAST HURRICANES OR
ARE DEAD BUT STILL STANDING. SEEK SHELTER IN A SAFE HOME OR BUILDING
UNTIL THE STORMS HAVE PASSED.

THESE STORMS COULD ALSO PRODUCE RAINFALL AMOUNTS OF ONE TO TWO
INCHES IN A SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF
WATER IN LOW LYING AND POOR DRAINAGE AREAS. REMEMBER...DO NOT DRIVE
YOUR VEHICLE INTO WATER COVERED ROADWAYS. THE DEPTH MAY BE TOO GREAT
TO ALLOW YOU TO CROSS SAFELY.
Special weather statement, Jul 17, 12:52 PM CDT, 2 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
1252 PM CDT MON JUL 17 2006

FLZ003-004-171830-
INLAND SANTA ROSA-COASTAL SANTA ROSA-
1252 PM CDT MON JUL 17 2006

...A STRONG THUNDERSTORM IS BEING DETECTED OVER CENTRAL SANTA ROSA
COUNTY...

AT 1248 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 2 MILES WEST OF MILTON NEAR WHITING FIELD...AND WAS
NEARLY STATIONARY.

THE THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
MILTON NEAR WHITING FIELD THROUGH 130 PM CDT.

THE PRIMARY THREATS FROM THESE STORMS WILL BE BRIEF WIND GUSTS FROM
45 TO 55 MPH...DANGEROUS CLOUD TO GROUND LIGHTNING...AND SMALL HAIL.
BRIEF STRONG WIND GUSTS COULD DOWN SMALL TREE LIMBS OR BRANCHES AND
BLOW AROUND UNSECURED SMALL OBJECTS. ALTHOUGH THESE STORMS ARE
PRESENTLY BELOW SEVERE LEVELS...WIND GUSTS FROM THESE STORMS CAN
DOWN TREES THAT HAVE EXPERIENCED WEAKENING FROM PAST HURRICANES OR
ARE DEAD BUT STILL STANDING. SEEK SHELTER IN A SAFE HOME OR BUILDING
UNTIL THE STORMS HAVE PASSED.

THESE STORMS COULD ALSO PRODUCE RAINFALL AMOUNTS OF XX TO XX
INCHES IN A SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF
WATER IN LOW LYING AND POOR DRAINAGE AREAS. REMEMBER...DO NOT DRIVE
YOUR VEHICLE INTO WATER COVERED ROADWAYS. THE DEPTH MAY BE TOO GREAT
TO ALLOW YOU TO CROSS SAFELY.
Special weather statement, Jul 17, 1:45 PM CDT, 2 hours 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOBILE AL
145 PM CDT MON JUL 17 2006

ALZ061-171915-
UPPER MOBILE-
145 PM CDT MON JUL 17 2006

...A STRONG THUNDERSTORM IS BEING DETECTED OVER NORTHERN MOBILE
COUNTY...

AT 140 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 3 MILES NORTHWEST OF CELESTE...AND WAS NEARLY
STATIONARY.

THE THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
AXIS...GULFCREST...TURNERVILLE AND PINEOLA THROUGH 215 PM CDT.

THE PRIMARY THREATS FROM THESE STORMS WILL BE BRIEF WIND GUSTS FROM
45 TO 55 MPH...DANGEROUS CLOUD TO GROUND LIGHTNING...AND SMALL HAIL.
BRIEF STRONG WIND GUSTS COULD DOWN SMALL TREE LIMBS OR BRANCHES AND
BLOW AROUND UNSECURED SMALL OBJECTS. ALTHOUGH THESE STORMS ARE
PRESENTLY BELOW SEVERE LEVELS...WIND GUSTS FROM THESE STORMS CAN
DOWN TREES THAT HAVE EXPERIENCED WEAKENING FROM PAST HURRICANES OR
ARE DEAD BUT STILL STANDING. SEEK SHELTER IN A SAFE HOME OR BUILDING
UNTIL THE STORMS HAVE PASSED.

THESE STORMS COULD ALSO PRODUCE RAINFALL AMOUNTS OF XX TO XX
INCHES IN A SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF
WATER IN LOW LYING AND POOR DRAINAGE AREAS. REMEMBER...DO NOT DRIVE
YOUR VEHICLE INTO WATER COVERED ROADWAYS. THE DEPTH MAY BE TOO GREAT
TO ALLOW YOU TO CROSS SAFELY.
Special weather statement, Jul 17, 1:45 PM CDT, 2 hours 2 minutes before
SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE MOBILE AL
145 PM CDT MON JUL 17 2006

ALZ061-171915-
UPPER MOBILE-
145 PM CDT MON JUL 17 2006

...A STRONG THUNDERSTORM IS BEING DETECTED OVER NORTHERN MOBILE
COUNTY...

AT 140 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 3 MILES NORTHWEST OF CELESTE...AND WAS NEARLY
STATIONARY.

THE THUNDERSTORM WILL AFFECT AREAS IN AND AROUND...
AXIS...GULFCREST...TURNERVILLE AND PINEOLA THROUGH 215 PM CDT.

THE PRIMARY THREATS FROM THESE STORMS WILL BE BRIEF WIND GUSTS FROM
45 TO 55 MPH...DANGEROUS CLOUD TO GROUND LIGHTNING...AND SMALL HAIL.
BRIEF STRONG WIND GUSTS COULD DOWN SMALL TREE LIMBS OR BRANCHES AND
BLOW AROUND UNSECURED SMALL OBJECTS. ALTHOUGH THESE STORMS ARE
PRESENTLY BELOW SEVERE LEVELS...WIND GUSTS FROM THESE STORMS CAN
DOWN TREES THAT HAVE EXPERIENCED WEAKENING FROM PAST HURRICANES OR
ARE DEAD BUT STILL STANDING. SEEK SHELTER IN A SAFE HOME OR BUILDING
UNTIL THE STORMS HAVE PASSED.

THESE STORMS COULD ALSO PRODUCE RAINFALL AMOUNTS OF ONE TO TWO
INCHES IN A SHORT PERIOD OF TIME...RESULTING IN BRIEF PONDING OF
WATER IN LOW LYING AND POOR DRAINAGE AREAS. REMEMBER...DO NOT DRIVE
YOUR VEHICLE INTO WATER COVERED ROADWAYS. THE DEPTH MAY BE TOO GREAT
TO ALLOW YOU TO CROSS SAFELY.

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 17, 5:52 PM CDTSevere Thunderstorm WarningMOBConecuh23 hr
Jul 17, 5:52 PM CDTSevere Thunderstorm WarningMOBBaldwin, Clarke24 hr

Nearby

Severe Thunderstorm Warnings in Alabama, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.